Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 15, 2017, 6:29 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2017, 6:29 PM CDT (23:29 UTC)
- Expired
- Apr 15, 2017, 7:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clay County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:55 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 15, 2:55 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 255 PM CDT Sat Apr 15 2017 .SHORT TERM...(This evening through Sunday) Issued at 255 PM CDT Sat Apr 15 2017 Scattered showers and thunderstorms will persist through late afternoon into the early evening. Warm air surged north into far southern northwest IA early this afternoon, but thunderstorms developed along this boundary and it has since shifted south of the area. A cool front was dropping south towards Interstate 90 at 2 pm and scattered showers and thunderstorms were found to the north of this boundary. A few of these storms could produce small, non-severe hail. Far southeast SD into northwest IA has seen mixed layer CAPE values climb to around 1000 J/kg this afternoon and with 30 to 40 knots of 0-6km bulk shear, so an isolated storm could produce hail to the size of quarters ahead of the cooler surge of air. By about 3z any activity that does develop will have either dissipated or moved east of the area. Cooler and drier air will surge into the area overnight with lows in the mid 30s to lower 40s. Sunday will prove to be a very nice day, especially near the Missouri River into northwest IA where winds will generally be less than 10 mph. The most noticeable difference on Sunday will be dew point temperatures 25 to 30 degrees lower than today. Highs will mainly be in the 60s. While the pressure gradient along and north of Interstate 90 is fairly weak, mixing should allow winds to gust to around 25 mph in the afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 255 PM CDT Sat Apr 15 2017 An active period looks to return into the area through the middle of the work week. As the upper level jet moves out of the area on Sunday, a weak shortwave activity along with 850/925mb warm air advection could bring an isolated shower or storm, mainly west of the James River by late Sunday evening. The chances for showers and thunderstorms are too low to mention at this time so just something to watch. Clouds will gradually increase on Monday as low to mid-level moisture surges up from the south due to southerly winds on the back side of a surface high to our east. This will keep partly to mostly cloudy skies, before rain chances arrive by Monday night ahead of a surface cold front. Soundings continue to suggest weak instability but moderate shear; therefore scattered thunderstorms cannot be ruled out ahead of the 850mb boundary. Showers and thunderstorms will gradually diminish Tuesday morning, while cooler air settles in bringing below to near normal temperatures. Another upper level trough slides across the Northern Rockies/western Dakotas Tuesday night through Wednesday, bringing another chance for widespread precipitation Tuesday night into Wednesday. There are some model variations on the exact track/timing of the system. The GFS/Canadian track the feature to our west by 06Z, while the ECMWF/NAM tracks the system farther north. On the other hand, thermal profiles suggest little to no instability, as most of the higher CAPE values remain further south into central Iowa and Nebraska. This will result in a chance for more widespread rain showers across the CWA. Looking ahead through the remainder of the extended cooler temperatures look to be in store with highs in the upper 50s to low 60s. A few weak disturbances will be move through but slight rain chances are expected. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1204 PM CDT Sat Apr 15 2017 Scattered showers and thunderstorms will be possible through the afternoon, otherwise VFR conditions are expected from sunset through tomorrow. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...05 AVIATION...08
Hazardous weather outlook, Apr 15, 12:03 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1203 PM CDT Sat Apr 15 2017 SDZ038-039-050-052-053-057>059-063-064-161715- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison- Charles Mix-Douglas- 1203 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible through mid afternoon. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ040-054>056- 060>062-065>071-161715- Lyon IA-Osceola-Sioux-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Brookings-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 1203 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected again this afternoon. The storms are not expected to become severe but will produce lightning and possibly pea sized hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ003-013-014-020>022-031-032-NEZ013-014-161715- Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury- Ida-Dixon-Dakota- 1203 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and northeast Nebraska. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop this afternoon. An isolated severe storm will be possible with hail to the size quarters and wind gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 2:06 AM CDT | Dense Fog Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 14 more | 4 hr |
| Apr 15, 5:08 PM CDT | Fire Weather Watch | FSD | Lincoln, Lyon | 10 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.